Georgia, 2021

Flash Flood and Flood in Georgia, March 17 to 19, 2021

March 17 to 19, 2021 · NWS FFC · 3 events in 3 counties and zones

A deep upper-level low and associated surface cold front swept through north and central Georgia. Heavy rainfall produced a few reports of flooding in north Georgia with a severe thunderstorm producing hail the size of quarters in central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A deep upper-level low and associated surface cold front swept through north and central Georgia. Heavy rainfall produced a few reports of flooding in north Georgia with a severe thunderstorm producing hail the size of quarters in central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 17, 2:53 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Mar 17, 2:53 PM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
353 PM EDT Wed Mar 17 2021

...Afternoon Forecast Discussion...

.SHORT TERM /Tonight through Thursday Night/...

Current radar imagery shows the hybrid quasi-wedge, stationary
front turning into a warm front as it lifts northward. This
baroclinic zone had been separating the majority of the forecast
area from the warm, moist sector of the surface low-pressure
system that is now centered over the Ozarks Plateau. Within this
warm, moist sector, as evident with current radar imagery in
MS/AL, conditions are ripe for discrete supercells capable of the
full array of severe weather phenomena, including strong, long-
track tornadoes. As the warm front lifts northward 60 degree
dewpoints will flood into the region, priming it for surface based
convection later this afternoon in far west and northwest Georgia
this afternoon and tonight, then the rest of the forecast area
tomorrow morning. However, temperatures have been depressed
compared to areas further west resulting in far less SBCAPE within
the forecast area, compared to further west. As these cells push
into the cooler Georgia airmass they will begin to lose intensity
and transition to elevated storms, but the diving line is still
unclear and will be evolving throughout the evening. The threat is
enough for some concern for tornadic supercells to bleed into
portions of the forecast area, bringing the threat of severe
weather with them as they cross into the warning area. Regardless,
enough elevated instability exists for some storms to pack a
punch once moving into NW GA in the evening hours. Additionally,
heavy rainfall is expected in NW Georgia where several rounds of
thunderstorms where storm total QPF is expected to exceed 2 inches
in some locations, with locally higher amounts possible.

Late tonight and early Thursday morning, a cold front will begin
pushing into the forecast area. This cold front will stem from the
occluded low pressure system pushing into the mid-Mississippi River
Valley, and with it, a quasi-linear convective system with potential
embedded supercells will begin pushing through the forecast area.
Ahead of the storms, a classic high-shear low CAPE environment
will await with a lagging upper-level shortwave boosting 0-500mb
bulk shear to 60-70kts, low-level 0-1km SRH near 300-450+ m2/s2,
and recovering surface-based CAPE between 500-1000 J/kg in the
morning, but climbing throughout the late morning. Indicated by
STP values via the HREF along with Updraft Helicity tracks, this
environment will have the potential for several tornadoes
embedded within the line of storms, widespread damaging winds
gusts, severe hail and locally heavy rainfall. This line of storms
is expected to push through the Atlanta metro between 5-11 AM
from west to east.

As the line of storms pushes into the eastern warning area
through the late morning and afternoon, temperatures and surface-
based instability will begin to rise, further increasing the
threat for severe weather with storms further having the potential
for strong, long-track tornadoes, damaging winds, and large hail
as long as storms remain rooted to the baroclinic zone and do not
surge too far out ahead of the surface based forcing, which is
still a question that remains unanswered at this time. By mid-
afternoon the line of storms are expected to finally push out of
the warning area and conclude the severe threat.

Thiem

.LONG TERM /Friday through Wednesday/...

Relatively calm weather is expected through the long term.

Following the active weather through the short term, low pressure
will slide over the Carolinas by Friday morning, with some wrap
around moisture returning low-end PoPs to northeast Georgia.
Secondary cold-front will push through the state late Friday into
Saturday, but with limited moisture from which to draw from,
anticipate impacts to be largely restricted to increased cloud
cover. For now, have opted to exclude any light rain potential. This
frontal passage will reinforce the dry air mass over the state, with
cool and sunny conditions prevailing late Saturday.

Dome of high pressure will control the region through early Tuesday
as next shortwave approaches the region. Extended models differ on
timing and intensity of this system, but for now, have opted for a
middle-ground approach to the grids with slight chance to chance
rain beginning Tuesday.

Temperatures through the extended won't have the warm Spring-time
feel, at least initially. Expect temperatures Friday to warm into
the upper 50s and 60s, with slightly cooler conditions Saturday
behind the secondary front. Warmer temperatures are expected Sunday
through Tuesday. Lows over the weekend could drop into the mid 30s
for a large portion of the area, but we should be dry enough to
avoid anything areas of frost.

31

&&

.AVIATION... 18Z Update... Widespread IFR/LIFR cigs will persist
into the night with SCT SHRA/TSRA at TAF sites through the 02-06Z
tonight, and patchy fog expected after potential RA through the
early morning. Winds will stay out of the SE through the evening
at 4-10kts with IFR/LIFR cigs at northern sites and improving cigs
at southern sites filling back in with MVFR by 06Z. A line of
severe thunderstorms is then expected to move through the forecast
area from 09-16Z from WNW to ESE, with winds quickly shifting to
SW-W with strong wind gusts possible. Behind the line, skies are
expected to begin break to SCT with gusty WSW winds up to
15g25kts.

//ATL Confidence...18Z Update...
Low-Medium on VSBYs overnight.
Medium on evening SHRA/TSRA
Medium-High on CIGS and morning +TSRA.
High on all other elements.

Thiem

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          58  72  46  64 /  90  90   5  10
Atlanta         60  68  46  59 /  90  90   5   5
Blairsville     55  65  42  54 / 100  90  30  20
Cartersville    60  67  44  58 / 100  80  10  10
Columbus        65  71  46  62 /  90  80   5   0
Gainesville     55  69  45  60 / 100 100   5  10
Macon           62  75  45  66 /  50  90   0   5
Rome            60  65  45  59 / 100  60  10   5
Peachtree City  62  68  45  60 /  90  90   5   5
Vidalia         63  76  48  67 /  30  90  20   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Thiem
LONG TERM....31
AVIATION...Thiem
Hazardous weather outlook, Mar 17, 10:46 AM EST, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1146 AM EDT Wed Mar 17 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1146 AM EDT Wed Mar 17 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous strong to severe storms are expected late
today through tonight with an approaching strong disturbance and
frontal system. While there is some potential for severe storms as
early as this afternoon, the primary risk will likely be with an
area of storms pushing eastward late tonight into Thursday
morning. The main threats will be tornadoes (some of which could
be significant or longer tracked), damaging winds over 60 mph,
large hail, and flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered to numerous strong to severe storms are expected to push
eastward across portions of north and central Georgia Thursday
morning and likely exiting east central Georgia by Thursday
afternoon. The main threats will be tornadoes (some of which could
be significant or longer tracked), damaging winds over 60 mph,
large hail, and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters should be prepared for activation tonight through
Thursday across north and central Georgia. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

In the hours before

Special weather statement, Mar 17, 3:45 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
445 PM EDT Wed Mar 17 2021

GAZ001-002-172115-
Walker GA-Dade GA-
445 PM EDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR WALKER AND DADE COUNTIES UNTIL
515 PM EDT...

At 444 PM EDT...a strong thunderstorm was over Sulpher Springs, or 11
miles south of Trenton...moving northeast at 35 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Trenton, Chickamauga, Lookout Mountain, Rising Fawn, Noble, Wildwood,
Fairview, Chattanooga  Valley, New England, Morganville, Hooker,
Cloudland Canyon State Park, Cooper Heights and Rock Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3498 8527 3486 8526 3486 8520 3481 8520
      3462 8553 3484 8558 3498 8544
TIME...MOT...LOC 2044Z 224DEG 31KT 3472 8555

HAIL...0.25IN
WIND...40MPH
Special weather statement, Mar 17, 4:26 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
526 PM EDT Wed Mar 17 2021

GAZ091-092-102>104-172200-
Schley GA-Stewart GA-Sumter GA-Marion GA-Webster GA-
526 PM EDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SCHLEY...SOUTHEASTERN
STEWART...NORTHWESTERN SUMTER...SOUTHEASTERN MARION AND WEBSTER
COUNTIES UNTIL 600 PM EDT...

At 525 PM EDT...a strong thunderstorm was over Kimbrough, or near
Preston...moving northeast at 30 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Americus, Ellaville, Preston, Richland, Plains, Weston, Putnam,
Kimbrough, La Crosse, Draneville, Leveretts, Friendship, Church Hill,
Centerpoint, Dumas and Walls Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3192 8467 3202 8477 3230 8442 3226 8422
      3208 8423 3192 8456
TIME...MOT...LOC 2125Z 233DEG 27KT 3201 8463

HAIL...0.25IN
WIND...40MPH

The radar

The Robins AFB radar (KJGX), 111 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Sumter

When
March 17, 5:13 PM EST to 5:20 PM EST
Where
Sumter County, 1.47 mi WSW of Myrtle Springs
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.109, -84.322

The Sumter County Emergency Manager reported hail up to the size of quarters fell along Highway 30 between Buchanan Road and Youngs Mill Road.

Flash Flood, Catoosa

When
March 17, 5:43 PM EST to March 18, 12:00 AM EST
Where
Catoosa County, 0.57 mi W of Poplar Springs to 0.24 mi WNW of Poplar Springs
Cause
Heavy Rain
Reported by
County Official
Coordinates
34.900, -85.140

A Catoosa County Government official reported water flowing over the roadway near the intersection of Poplar Springs Road and Stapp Drive. Radar estimates indicate that 4 to 5 inches of rain occurred over the area, overwhelming drainage systems and causing the flash flooding.

Flood, Dade

When
March 17, 9:45 PM EST to March 19, 7:45 AM EST
Where
Dade County, 0.89 mi SE of New England to 0.36 mi NE of Trenton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.910, -85.460

WRCB in Chattanooga reported flooding of Creek Road along Lookout Creek, resulting in the closure of the roadway. Radar estimates indicate that rainfall amounts of 3 to 4 inches occurred over the area, causing the rise in the creek. According to the gage at ENGG1 / USGS 032568933 on Lookout Creek, the river rose to Minor Flood Stage around 8 PM on March 17 and fell below Minor Flood Stage around 7:45 AM on March 19.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941127, 951388, 951389.